Tysabri Linked to Severe Liver Damage. Tysabri, a controversial drug used to treat Multiple Sclerosis (MS) manufactured by Biogen Idec Inc. and Elan Corp. has been linked to serious liver damage. This liver failure can occur within six days of the first dose of Tysabri.
Tysabri, which was removed from the market in 2005 then reintroduced in 2006, has also been tied to a fatal brain infection and may even be associated with the onset of the skin cancer melanoma.
A Food and Drug Administration (FDA) advisory panel had apparently discussed the potential liver risks of ‘Tysabri’ in late 2007 when considering whether it should be approved for Crohn’s disease. The liver risk was put into the drug’s package insert label in January 2008 when the FDA approved ‘Tysabri’ for the treatment of moderate to severe Crohn’s disease.
According to a letter from Biogen Idec, Tysabri should be discontinued in patients with jaundice or other evidence of significant liver injury. The FDA also advised physicians to inform patients that ‘Tysabri’ may cause liver injury.
Tysabri, Biogen’s fastest-growing product, generated $129 million in worldwide sales in the fourth quarter and was being taken by 21,000 patients at year-end, according to Biogen. But this is not the first time ‘Tysabri’ side effects have caused concerns.
In 2005, Biogen Idec and Elan voluntary suspended sales of Tysabri
In 2005, Biogen Idec and Elan voluntary suspended sales of Tysabri. The FDA said the suspension was the result of reports from Biogen Idec of one confirmed, fatal case and one additional case of PML in patients receiving Tysabri for MS.
Both patients were enrolled in a long-term Tysabri clinical trial and had been taking Tysabri for more than two years. The FDA later re-approved ‘Tysabri’ in 2006, after deciding that benefits in slowing MS relapses outweighed ‘Tysabri’ risks.
In 2005, the law firm Parker Waichman LLP was retained by the estate of Anita Smith, a patient who died from a confirmed case of PML while taking ‘Tysabri’. In February 2000, Smith was diagnosed with MS. By April 2002, she was enrolled in a clinical trial involving the MS drug, Tysabri along with 1,200 other patients.
In November 2004, while Anita Smith’s health was rapidly deteriorating and she was experiencing severe neurological problems, ‘Tysabri’ gained a coveted “fast-track” approval from the FDA. Anita Smith took her last IV infusion of Tysabri in January 2005.
On February 24, 2005 she died of the brain infection known as PML; the same disease that killed other ‘Tysabri’ patients. Four days later, Tysabri sales were halted.
In its 2005 Annual Report, Elan Inc. informed shareholder that it had entered into settlement talks with the lawyers representing Anita Smith’s estate. When contacted, Jerry Parker, the managing partner of Parker Waichman LLP said the Anita Smith ‘Tysabri’ case had been resolved, but that the case was confidential.
In February 2008, just weeks after Tysabri had been approved for the treatment of Crohn’s disease, a letter was published in “The New England Journal of Medicine” detailing two MS patients who developed the skin cancer shortly after starting ‘Tysabri’ infusions. The letter was written by Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School, and two of his colleagues.
Both of the women treated by Vartanian and colleagues had existing moles that became malignant after they started ‘Tysabri’ treatment. The first patient, a 46-year-old woman, had had a mole on her shoulder for a long time. Following her first Tysabri infusion, changes were noticed in the mole.
It was found to be malignant melanoma with metastatic spread to her regional lymph nodes. That patient has recently experienced a relapse of her melanoma. The second patient, a 45-year-old woman, had a mole on the back of her eye. Her doctors had monitored this mole for years, as MS patients undergo regular eye exams.
The mole had been stable and unchanged since 1999. After several ‘Tysabri’ infusion, the mole changed and was eventually diagnosed as ocular melanoma.